Feeling confused

Hello everyone. I've been on b12 injections since September last year, I have one every 6 weeks. I still get many symptoms come and go..tingling hands and feet, aching arms and brain fog, fatigue etc. what does this mean do I need more frequent injections? I recently had my bloods done and my levels are over 1000..I'm so confused. I've had enough of feeling ill 😢. Just to add I've been taking folate and folic acid too. I also take vit D, mag and k2. Thank you

6 Replies

oldestnewest
  • Hi Tehmeena are you in the UK?

    Your schedule of injections - one every six weeks - is quite unusual for the start of your treatment, as here in the UK we normally start with alternate day injections for two week or until there is no further improvement in the neurological symptoms.

    As you are now ten months from the start and you are still experiencing your neuro symptoms I suggest you make a list of them and go back to your doctor and ask that he increases the frequency of your injections.

    The fact that your recently tested levels are over 1000 should not be a worry and is to be expected with the injections you are having. You are doing the right thing taking folic acid.

    Do you know what your Folate and Vitamin D levels were when you were tested recently.

    It is not uncommon for some symptoms to appear to get worse before they get better whilst others improve quickly. A lot will depend on how long you were deficient before treatment started and the extent of the damage done to your nervous system.

    Do you know what caused your deficiency in the first place? Have you been tested for Intrinsic Factor Antibodies?

    I'm not a medically trained person but I've had P.A. for more than 45 years

  • Thanks for reply. My vit d levels are over 100 now. I did have the loading dose initially in September. I'm not sure what caused the deficienty. I didn't realise you could find that out 😕

  • Anyone at any age, can become B12 deficient. However, certain people are at an elevated risk. They include the following:

    "

    Vegetarians, vegans and people eating macrobiotic diets.

    People aged sixty and over

    People who’ve undergone any gastric and/or intestinal surgery, including bariatric surgery for weight loss purposes (Gastric bypass).

    People who regularly use proton-pump- inhibitors. H2 blockers, antacids, Metformin, and related diabetes drugs, or other medications that can interfere with B12 absorption.

    People who undergo surgeries or dental procedures involving nitrous oxide, or who use the drug recreationally.

    People with a history of eating disorders (anorexia or bulimia).

    People with a history of alcoholism.

    People with a family history of pernicious anaemia.

    People diagnosed with anaemia (including iron deficiency anaemia, sickle cell anaemia and thalassaemia).

    People with Crohn’s disease, irritable bowel syndrome, gluten enteropathy (celiac disease), or any other disease that cause malabsorption of nutrients.

    People with autoimmune disorders (especially thyroid disorders such as Hashimoto’s thyroiditis and Grave’s disease) Type 1 diabetes, vitiligo, lupus, Addison’s disease, ulcerative colitis, infertility, acquired agammaglobulinemia, or a family history of these disorders".

    If you can "see yourself" as one (or more) of the above people that might explain why you became deficient. It could be your diet, other medications or perhaps other autoimmune diseases that you have so it will be best to talk these over with your doctor.

    I wish you well

  • Once you have had loading shots the normal range really doesn't apply to the results - many people need levels well in excess of 1000 to feel okay - mine are permanently well over the measurable range. 1000 seems to be about the average result for people who have been treated reporting that they feel okay but there is a lot of variation.

    One possible explanation is that people can react to high levels of B12 in serum by trying to shut down the mechanism that allows B12 to pass through to cells. Counterintuitively the most effective treatment for this reaction seems to be to raise B12 levels higher - I think of it as being like having a dam and needing to keep the water levels really high so enough trickles over the top.

  • Gambit, is there any information on whether this is reversible, do you know? It is a bit of a worry as potentially it could happen to anyone having injections - how would you identify this was happening, rather than symptoms being due to a co-morbid condition, possibly unidentified, and how could you discuss it sensibly with a doctor who wouldn't have a clue?

  • The amount of literature around functional B12 deficiency that I have been able to find is quite low. Not aware of any specific studies - and would be difficult to design one as it probably wouldn't pass ethical requirements - certainly not if trying to review situation in humans.

    It seems logical though that allowing levels to fall back down would result in the reaction reversing but it appears that the reaction also results in B12 being retained longer in the blood so it could take a long time for levels to fall.

    The classic way of diagnosing would be to look for signs that although B12 is high in blood it is low in cells - eg raised MMA or homocysteine with no link to other conditions that would explain the rise.

    There is a test that can be used to identify TC2 antibodies but don't know much about availability.

    Its also unclear how prevalent this reaction is or whether it is the only thing that causes levels in serum to be much higher on average in people who are being treated for B12 deficiency.

You may also like...